Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 130, NWS Atlanta, GA

March 15, 2008Laurens County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Mar 15, 2008, 8:02 PM EDT for Laurens County, Georgia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2008, 8:02 PM EDT (00:02 UTC)
Expired
Mar 15, 2008, 8:45 PM EDT
In force
43 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Laurens County, GA

The radar

The Robins AFB radar (KJGX), 42 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 15, 4:36 PM EDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2008-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2008-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 160002
SVRFFC
GAC175-160045-
/O.NEW.KFFC.SV.W.0130.080316T0002Z-080316T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
802 PM EDT SAT MAR 15 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LAURENS COUNTY IN CENTRAL GEORGIA

* UNTIL 845 PM EDT

* AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NORTHWEST OF 
  DUBLIN...MOVING EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  MINTER.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SUNDAY MORNING FOR
NORTHERN GEORGIA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3251 8302 3260 8316 3262 8315 3271 8297
      3271 8285 3268 8280 3265 8279 3261 8268
      3244 8269
TIME...MOT...LOC 0002Z 281DEG 40KT 3266 8304

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 6:30 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Mar 15, 6:30 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
630 PM EDT SAT MAR 15 2008

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
HAVE HAD SVR WX ALL AFTERNOON SO WILL MAKE THIS SHORT. SURFACE
LOW PRESSURE SYSTEM ALONG THE AL/GA STATE LINE WEST OF CARROLLTON
CONTINUES TO GRADUALLY DEEPEN AS IT MOVES EAST TO NORTHEAST. SPC
HAS PUT MOST OF NORTH AND CENTRAL GA IN A MODERATE TO HIGH RISK
OF SEVERE WX FOR THE REMAINDER OF THIS AFTERNOON AND EARLY EVENING.
18Z FFC SOUNDING SHOWS STRONG SHEAR ENVIRONMENT WITH HELICITY VALUES
OF 536 M2/S2 AND INSTABILITY WITH CAPES VALUES OF NEAR 800 J/KG AND
LIFTED INDICES OF -5 TO -6 TO SUPPORT SUPERCELLS. NUMEROUS REPORTS
OF LARGE HAIL UP TO GOLFBALL SIZE WITH SEVERAL TORNADOES HAVE
ALREADY OCCURRED AND CAN BE EXPECTED. THE ATLANTA METRO AREA IS
UNDER THE GUN RIGHT NOW.

OTHERWISE...THE LOW WILL MOVE EAST TO NORTHEAST OVER NORTH GA
THIS EVENING AND INTO THE WESTERN CAROLINAS TONIGHT ENDING THE
SVR WX THREAT. A HIGH PRESSURE RIDGE WILL BUILD OVER THE STATE
SUNDAY AND CONTINUE INTO MONDAY WITH FAIR AND SEASONAL WEATHER.
NO SIGNIFICANT CHANGES TO MOS GUIDANCE DUE TO THE EXTREME
CIRCUMSTANCES TODAY.

.LONG TERM /TUESDAY THROUGH SATURDAY/...
UPPER LOW PROGGED BY GFS AND ECMWF TO MOVE INTO THE SRN PLAINS
TUES AND MS VALLEY WED...HOWEVER GFS KEEPS SYSTEM MUCH MORE
INTENSE THAN ECMWF. SHOULD SEE ANOTHER ROUND OF TSRA ON WED SO
HAVE KEPT THIS GOING. INITIAL PROGS SHOW LIMITED INSTABILITY WITH
THIS SYSTEM...LETS HOPE IT STAYS THAT WAY.

&&

.AVIATION...
SCATTERED TSRA WILL REMAIN POSSIBLE THROUGH AROUND 3Z...ESPECIALLY
AT SOUTHERN TAF SITES...UNTIL COLD FRONT MOVES IN...SO TEMPO IFR
CONDITIONS MAY INTERRUPT VFR CONDITIONS. AFTER 6Z...STRATUS DECK MAY
SPREAD IN FROM THE NORTH...GETTING AS LOW AS 2K FT THROUGH 12Z OR
SO...BEFORE SCATTERING OUT. WINDS WILL SHIFT FROM AROUND 220 DEGREES
JUST AFTER 0Z TAF TIME IN THE NORTH...AND BECOME NORTHWEST AT 15 TO
25 KTS. FROPA WILL TAKE PLACE IN SOUTH TAFS BY AROUND 6Z. WINDS WILL
REMAIN AT 15 TO 25 KTS THROUGH REMAINDER OF DAY TOMORROW...WITH
POSSIBLE SHIFTING TO EAST OF DUE NORTH AFTER 17Z TOMORROW. THE WINDS
SHOULD PRECLUDE ANY FOG THREAT FROM WET GROUND.

23

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          47  70  40  67  43 /  30   0   0   0  10
ATLANTA         42  67  42  68  44 /  20   0   0   0  10
BLAIRSVILLE     38  62  35  64  33 /  30   0   0   0   5
CARTERSVILLE    42  66  37  68  43 /  20   0   0   0  10
COLUMBUS        51  74  45  73  48 /  20   0   0   0  10
GAINESVILLE     46  66  40  66  42 /  20   0   0   0  10
MACON           45  73  41  71  41 /  30   0   0   0  10
ROME            46  68  40  69  43 /  20   0   0   0   5
PEACHTREE CITY  44  67  38  68  41 /  20   0   0   0  10
VIDALIA         49  73  40  70  43 /  40   0   0   0   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

16
Hazardous weather outlook, Mar 15, 5:20 PM EDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
520 PM EDT SAT MAR 15 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161230-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
520 PM EDT SAT MAR 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND CENTRAL
GEORGIA THIS EVENING.

.SYNOPSIS...
A COMPLEX OF STRONG THUNDERSTORMS WAS MOVING ACROSS NORTH GEORGIA AT
LATE THIS AFTERNOON...AND WILL CONTINUE TO PUSH ACROSS NORTH AND
INTO CENTRAL GEORGIA THIS EVENING. THE STORMS WERE ASSOCIATED WITH A
POWERFUL UPPER LOW PRESSURE SYSTEM THAT WILL BE MOVING INTO THE OHIO
VALLEY THIS AFTERNOON.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL ISOLATED TORNADOES...LARGE HAIL...AND
DAMAGING WINDS. THE MOST LIKELY SEVERE STORMS WILL BE ALONG AND
NORTH OF A COLUMBUS TO MACON LINE BEFORE MIDNIGHT.

.DISCUSSION...
A MOSTLY STATIONARY FRONTAL SYSTEM DRAPED WAS ACROSS NORTH CENTRAL
GEORGIA. WARM AND MOIST AIR TO THE SOUTH OF THIS BOUNDARY WAS
FUELING THE DEVELOPMENT OF STRONG THUNDERSTORMS ALONG THIS LINE.
HIGH CAPE VALUES AND FAVORABLE LIFTED INDICES ARE HELPING TO ENHANCE
THE SEVERE THREAT ACROSS NORTH AND CENTRAL GEORGIA. STRONG WIND
SHEAR WILL CONTRIBUTE TO A RISK FOR ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER EXPECTED SUNDAY THROUGH TUESDAY. THERE IS
ANOTHER CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER
THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.

In the hours before

Local storm report, Mar 15, 7:11 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
711 PM EDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             JACKSON                 33.29N 83.96W
03/15/2008  E1.75 INCH       BUTTS              GA   LAW ENFORCEMENT

&&

GRIFFITH
Local storm report, Mar 15, 7:17 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
717 PM EDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             LOUISVILLE              33.00N 82.40W
03/15/2008  E1.25 INCH       JEFFERSON          GA   LAW ENFORCEMENT

&&

MGRIESIN
Local storm report, Mar 15, 7:19 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
719 PM EDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     PEACHTREE CITY          33.39N 84.57W
03/15/2008                   FAYETTE            GA   PUBLIC

            FOUR TREES DOWN IN WILSHIRE ESTATES SUBDIVISON NEAR HWY
            74 SOUTH.

0630 PM     TSTM WND DMG     EATONTON                33.32N 83.39W
03/15/2008                   PUTNAM             GA   PUBLIC

            SOME DAMAGE TO DECK AND SOME TREE LIMBS DOWN.

0630 PM     HAIL             FLOVILLA                33.25N 83.90W
03/15/2008  E1.25 INCH       BUTTS              GA   PUBLIC

0700 PM     HAIL             MILLEDGEVILLE           33.09N 83.24W
03/15/2008  E1.75 INCH       BALDWIN            GA   PUBLIC

&&

GRIFFITH
Local storm report, Mar 15, 7:45 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
745 PM EDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     3 SW GAINESVILLE        34.26N 83.87W
03/15/2008                   HALL               GA   EMERGENCY MNGR

            NUMEROUS TREES DOWN... POWER POLE SNAPPED IN HALF AT
            INTERSECTION OF HIGHWAY 53 AND MCEVER ROAD.

0500 PM     HAIL             MONTICELLO              33.31N 83.69W
03/15/2008  E1.75 INCH       JASPER             GA   PUBLIC

0600 PM     TSTM WND DMG     N MONTICELLO            33.31N 83.69W
03/15/2008                   JASPER             GA   PUBLIC

            MANY TREES DOWN ALONG HWY 11 SOUTH.

0700 PM     TSTM WND DMG     HELEN                   34.70N 83.72W
03/15/2008                   WHITE              GA   LAW ENFORCEMENT

            ONE TREE DOWN IN NORTHERN PORTION OF COUNTY.

&&

GRIFFITH
Local storm report, Mar 15, 7:54 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
754 PM EDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     EATONTON                33.32N 83.39W
03/15/2008                   PUTNAM             GA   PUBLIC

            APPROXIMATELY 10 TREES DOWN ACROSS NORTHERN PORTION OF
            THE COUNTY.

0512 PM     HAIL             EATONTON                33.32N 83.39W
03/15/2008  E1.75 INCH       PUTNAM             GA   EMERGENCY MNGR

&&

GRIFFITH
Local storm report, Mar 15, 7:55 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
755 PM EDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     WASHINGTON              33.74N 82.74W
03/15/2008                   WILKES             GA   EMERGENCY MNGR

            COUPLE OF POWER LINES DOWN.

0530 PM     HAIL             WASHINGTON              33.74N 82.74W
03/15/2008  E0.88 INCH       WILKES             GA   EMERGENCY MNGR

&&

GRIFFITH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 8:13 PM EDTSevere Thunderstorm WarningFFCJefferson, Washington32 min
Mar 15, 8:13 PM EDTTornado WarningFFCLaurens32 min
Mar 15, 8:20 PM EDTSevere Thunderstorm WarningFFCHouston, Twiggs25 min
Mar 15, 8:24 PM EDTTornado WarningFFCEmanuel22 min
Mar 15, 8:27 PM EDTSevere Thunderstorm WarningFFCJefferson33 min
Mar 15, 8:45 PM EDTSevere Thunderstorm WarningFFCEmanuel30 min
Mar 15, 8:51 PM EDTSevere Thunderstorm WarningFFCJohnson, Washington39 min
Mar 15, 10:16 PM EDTSevere Thunderstorm WarningFFCEmanuel, Treutlen44 min
Mar 16, 11:41 AM EDTRed Flag WarningFFCChattahoochee, Crisp, Dooly, Harris, Macon, Marion and 7 more8 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.